Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

157 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

Like some insight for my father. My father a 64yr

Answered by
Dr.
Dr. Panagiotis Zografakis

Internal Medicine Specialist

Practicing since :1999

Answered : 3567 Questions

default
Posted on Thu, 31 Jan 2019 in Medicines and Side Effects
Question: Like some insight for my father. My father a 64yr old with a history of having 2 hemorrhagic strokes. One in 2010 the other 2016. He is on several BP meds: Hydralazine 100mg (twice a day), Losartan 50mg 1 a day, Nifedipine 60mg (twice a day), he's also on Citalopram 40mg, Carvedilol 25mg, andSimvastatin 40mg. His BP at night has been ranging as high as 214/98 even while taking his meds. The Nifedipine is the only one that has some success to taking his BP down but he takes 2 extra 60mg of Nifedipine at night to lower it. And even then it will not come down right away. We recently took him to the ER but the medical staff didn't seem too concern about it since it eventually came down after hours of waiting. I will eventually come down but he walks and exercises which he says brings it down too. We don't know why he is having so much issues recently (last 4 months now). His primary doctor is no help. Can you recommend a good BP med that helps control such erradic BP? Something he could recommend to his doctor? He's been to a cardiologist everything checked good there. He does have A-Fib but rarely acts up. Recent Echo was good. Labs good. Kidney function good. Any little sodium in his food will shoot it up within hours after consumption. We watch his sodium intake but seems like he can't eat anything. Please help!!
doctor
Answered by Dr. Panagiotis Zografakis 3 hours later
Brief Answer:
make sure the measurements are OK and consider a diuretic

Detailed Answer:
Hello,

when a patient asks me about his/hers blood pressure I always try to remind the correct way to measure it, so let me start with this:
- you should first make sure that all measurements are carried out when he's calm and sitting for 5-10 minutes (no pain, no psychological stress, etc)
- you should take at least two measurements. If there's considerable difference between the first and the subsequent measurements then you should discard the first as false. The second is usually lower than the first and the third might be even lower. I usually advise patients to measure their blood pressure three times (2-3 minutes interval between measurements) and only consider the mean value between the 2nd and the 3rd measurement.
- use an approved and working manometer (check it against another manometer)

If his blood pressures are indeed higher than normal (140/90) then you should consider the following:
- salt intake: you've mentioned that he's already restricted salt consumption but watch for hidden salt as well (like in snacks, cheese, too much bread, etc)
- watch his weight: don't let him become overweight or obese.
- encourage him to increase his physical activity.
- if none of the aforementioned measures work then adding a new drug might be necessary.

You can always try maximizing the dosages for his current regimen. For example, losartan can be increased to 100mg. It would probably be more effective to add a new drug though. Diuretics are excellent options for most patients. Hydrochlorothiazide for example can be started at a dosage of 12,5mg per day (in the morning) provided that his renal function is OK and he has not experienced serious side effects from similar drugs in the past (like severe hypokalemia).

If he was stable for a long time and has only recently developed uncontrolled hypertension then looking for a cause might be worthwhile. For example patients with atherosclerosis may develop renal artery stenosis which may present with new (or worsening of existing but stable) hypertension.

Remember to avoid trying any changes without previously consulting with the treating doctor.

Let me summarize the basic points of my answer as follows:
- make sure the measurements are credible
- institute the necessary lifestyle changes (if not already in place)
- consider either increasing the dosage of the current drugs or adding a new one
- discuss with your doctor about secondary hypertension

I hope I've answered your question in a helpful way. Please let me know if you need further assistance.

Kind regards!
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
premium_optimized

The User accepted the expert's answer

Share on